MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0406
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil was kinked approximately 5.0 cm from its proximal end and bent along its length.The embolization coil was intact with the pusher.Conclusions: evaluation of the returned ruby coil revealed it was able to be advanced and retracted through a demonstration catheter without issue.Initially, the device was unable to move in its sheath.This was likely due to contrast hardening and causing the polymer section of the pusher assembly to become stuck to the inside of the introducer sheath.This is likely not the cause of the difficulty advancing experienced during the procedure.During functional analysis, the device was able to be advanced through its sheath and a demonstration catheter without issue.Therefore, the root cause of the difficulty advancing could not be determined.Further evaluation revealed bends and a kink on the pusher assembly.This damage was likely incidental and may have been a result of the returned packaging condition.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal bleeding (gi bleed) using ruby coils.During the procedure, while attempting to load a ruby coil into a non-penumbra microcatheter, the physician experienced resistance in the proximal part of the microcatheter; therefore, the ruby coil was removed.It was also reported that resistance was encountered when removing the ruby coil.The procedure was completed using another ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7419901
Report Number3005168196-2018-00748
Device Sequence Number48745
Product Code HCG
UDI-Device Identifier00814548013169
UDI-Public00814548013169
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/11/2025
Device Catalogue NumberRBY4C0406
Device Lot NumberF79485
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2018
Initial Report FDA Received Date04/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR